Alert archive / Illinois / Flash Flood Warnings in 2002
Flash Flood Warning 29, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at May 12, 2002, 11:06 PM CDT for Pope County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2002, 11:06 PM CDT (04:06 UTC)
- Expired
- May 13, 2002, 2:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Pope County, IL
The radar
The Paducah radar (KPAH), 47 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 4.1 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 263 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1409 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KPAH 130406
FFWPAH
ILC151-130700-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1106 PM CDT SUN MAY 12 2002
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
POPE COUNTY IN SOUTHERN ILLINOIS
* UNTIL 200 AM CDT
* AT 1059 PM CDT...RADAR ESTIMATES OF 2 TO 3 INCHES OF RAIN HAVE
FALLEN SINCE 900 PM. THE HEAVIEST RAIN WAS INDICATED WEST OF A LINE
FROM BROWNFIELD...LUSK ONWARD TO HEROD.
* ANOTHER 1 TO 2 INCHES OF RAINFALL CAN BE EXPECTED THROUGH
MIDNIGHT. SMALL STREAMS AND CREEKS WILL LIKELY FLOOD. LOOK FOR WATER
TO SPREAD ACROSS SEVERAL SECONDARY ROADS...ESPECIALLY IN THE
NORTHERN HALF OF POPE COUNTY.
IF FLASH FLOODING IS OBSERVED OR IMMINENT...MOVE QUICKLY TO HIGHER
GROUND. NEVER DRIVE INTO AN AREA WHERE WATER COVERS THE ROAD.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND IMMEDIATELY.
LAT...LON 3760 8839 3742 8846 3734 8851 3717 8849
3733 8868 3760 8871What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 12, 2:44 PM CDT, 8 hours 22 minutes earlier.
Area forecast discussion, May 12, 2:44 PM CDT, 8 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
244 PM CDT SUN MAY 12 2002
PRIMARY FOCUS REMAINS THE THREAT FOR HEAVY RAINFALL AND FLASH
FLOODING TONIGHT. RADAR AND SATELLITE IMAGES CONTINUE TO INDICATE
THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE MIDWEST.
WILL RAISE POPS TO 100 PERCENT AREA-WIDE TONIGHT. AVN CONTINUES TO
HINT AT THE DEVELOPMENT OF A SURFACE WAVE OF LOW PRESSURE ALONG THE
FRONT TONIGHT. THIS COMBINED WITH WARM MOIST AIR LIFTED OVER THE
BOUNDARY WILL KEEP THE THREAT FOR HEAVY RAIN IN PLACE. ONE TO AS
MUCH AS THREE INCHES OF RAIN IS ANTICIPATED BEFORE THE PRECIPITATION
COMES TO AN END EARLY MONDAY MORNING...SO WILL MAINTAIN THE FLOOD
WATCH FOR THE ENTIRE AREA TONIGHT AND MONDAY MORNING. SEVERE THREAT
LOOKS MARGINAL GIVEN THE LACK OF A FOCUSING MECHANISM AT THE ONSET
OF THE ACTIVITY...IN ADDITION TO MARGINAL SURFACE-BASED INSTABILITY
AND RELATIVELY WARM FREEZING LEVELS. IF ANYTHING DOES GO SEVERE...
BELIEVE MAIN THREAT WILL BE ISOLATED LARGE HAIL.
BY MONDAY MORNING...THE COLD FRONT IS PROGGED EAST OF THE AREA.
HOWEVER...WILL KEEP A MENTION OF SHOWERS IN THE MORNING OVER MAINLY
CENTRAL AND EASTERN COUNTIES. CLEARING WILL ENSUE THROUGH THE COURSE
OF THE DAY INTO MONDAY NIGHT AS HIGH PRESSURE AND DRIER AIR FILTERS
IN. TUESDAY AND WEDNESDAY STILL LOOK DRY. LATEST 12Z AVN TRIES TO
BRUSH THE AREA WITH SHOWER ACTIVITY ON THURSDAY...BUT WILL HOLD OFF
FOR NOW GIVEN THE SLIGHTLY MORE NORTHWARD SURFACE LOW/FRONTAL
POSITION PROGGED BY THE LATEST MRF/CANADIAN/ECMWF MODELS. WILL
MAINTAIN CHANCE WORDING FOR FRIDAY AND SATURDAY AS ANOTHER VIGOROUS
STORM SYSTEM INFLUENCES THE AREA.
OVERALL...CURRENT FORECAST IS ON TRACK AND WILL MAKE MINIMAL CHANGES
TO THE OFFICIAL GRIDDED DATABASE. GENERALLY FOLLOWED A BLEND OF
FWC/MAV NUMBERS FOR THE FIRST TWO PERIODS...AND CLOSELY FOLLOWED
MAV/MEX GUIDANCE THEREAFTER.
.PAH...FLOOD WATCH (FFA) FOR ALL OF SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY AND SOUTHWEST INDIANA FOR TONIGHT
AND EARLY MONDAY.
PRESLEYIn the hours before
Special weather statement, May 12, 8:30 PM CDT, 2 hours 36 minutes before
ILZ076>078-082-083-086-087-090-091-INZ081-085-086-130245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 830 PM CDT SUN MAY 12 2002 ...LINE OF STORMS MOVING IN WITH GUSTY WINDS AND HEAVY RAINS... A LINE OF STORMS WILL BE MOVING ACROSS SOUTHEAST ILLINOIS BETWEEN 845 AND 945 PM. GUSTY WINDS 40 TO 50 MPH AND LOCALLY HEAVY RAINS WILL ACCOMPANY THE LINE OF STORMS...WHICH WAS MOVING EAST AT 45 MPH. AT 825 PM...PADUCAH RADAR SHOWED THE LINE OF STORMS EXTENDING FROM NEAR WAYNE CITY...TO JUST WEST OF CARRIER MILLS. COMMUNITIES ALONG ROUTES 145 AND 146 IN SOUTHEAST ILLINOIS...FROM CARMI TO EDDYVILLE...CAN EXPECT THE STORMS TO MOVE IN THROUGH 945 PM. SOME ISOLATED STORMS AHEAD OF THE MAIN LINE MAY AFFECT THE LOWER WABASH RIVER AND EXTEND INTO SOUTHWEST INDIANA...BUT THE STRONGER LINE OF STORMS SHOULD BE MOVING ACROSS THE WABASH AFTER 1000 PM. REMEMBER...A SEVERE THUNDERSTORM WATCH IS IN AFFECT FOR THE AREA. THAT MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE READY TO TAKE IMMEDIATE ACTION IN THE EVENT A SEVERE THUNDERSTORM APPROACHES OR A WARNING IS ISSUED. IF YOU OBSERVE SEVERE WEATHER...PLEASE ENSURE YOUR REPORTS ARE RELAYED TO YOUR LOCAL LAW ENFORCEMENT AGENCY OR CALLED DIRECTLY INTO THE SPOTTER HOTLINE.
Local storm report, May 12, 8:59 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
859 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM DUQUOIN IL WIND DAMAGE
05/12/02 PERRY ROOF DAMAGE TO MEAT
PACKING PLANT
REPORTED BY
POLICESpecial weather statement, May 12, 9:04 PM CDT, 2 hours 2 minutes before
ILZ076>078-082-083-086-087-090-091-INZ081-085-086-130300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 904 PM CDT SUN MAY 12 2002 ...LINE OF STORMS MOVING IN WITH GUSTY WINDS AND HEAVY RAINS... A LINE OF STORMS WILL BE MOVING ACROSS THE REMAINDER OF SOUTHEAST ILLINOIS THROUGH 930 PM...AND SHOULD START TO AFFECT SOUTHWEST INDIANA AS WELL. GUSTY WINDS 40 TO 50 MPH AND LOCALLY HEAVY RAINS WILL ACCOMPANY THE LINE OF STORMS...WHICH WAS MOVING EAST AT 45 MPH. AT 903 PM...PADUCAH RADAR SHOWED THE LINE OF STORMS EXTENDING FROM NEAR WEST SALEM...TO JUST WEST OF KARBERS RIDGE IN SOUTHEAST ILLINOIS. THE LEAD EDGE OF THIS LINE SHOULD BE MOVING ACROSS THE WABASH AND BEGINNING TO AFFECT SOUTHWEST INDIANA COMMUNITIES FROM AROUND PRINCETON AND FORT BRANCH...TO NEAR MOUNT VERNON...BETWEEN 915 PM AND 945 PM...JUST A LITTLE FASTER THAN EARLIER PROJECTED. THE MAIN THREAT WITH THESE STORMS WILL BE LOCALLY HEAVY RAINS...WITH UP TO AN INCH POSSIBLE WITHIN A VERY SHORT TIME. THIS MAY LEAD TO SOME PONDING OF WATER ON ROADWAYS OR POSSIBLY SOME HIGH WATER IN LOW LAND OR FLOOD PRONE AREAS. REMEMBER A FLOOD WATCH IS IN EFFECT FOR THE AREA. STRONGER STORMS MAY ALSO PRODUCE GUSTY WINDS OF 40 TO 50 MPH. REMEMBER A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. IF YOU OBSERVE SEVERE WEATHER OR FLOODING...PLEASE ENSURE YOUR REPORTS ARE RELAYED TO YOUR LOCAL LAW ENFORCEMENT AGENCY OR CALLED DIRECTLY INTO THE SPOTTER HOTLINE.
Local storm report, May 12, 9:44 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
944 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0906 PM CAPE GIRARDEAU MO FLOODING
05/12/02 CAPE GIRARDEAU NUMEROUS COUNTY ROADS
FLOODED REPORTED BY CAPE
GIRARDEAU COUNTY SHERIFFS
OFFICE
0926 PM HWY B JUST SOUTH MO FLOODING
05/12/02 OF HWY 72 AND JJ HWY NUMEROUS COUNTY ROADS
BOLLINGER FLOODED REPORTED BY
BOLLINGER COUNTY DESLocal storm report, May 12, 9:56 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
956 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0751 PM SOUTH PERRY COUNTY MO FLOODING
05/12/02 PERRY NUMEROUS COUNTY ROADS
CLOSED ALONG WITH ALL LOW
WATER BRIDGES THAT REMAIN
IMPASSABLE REPORTED BY
PERRY COUNTY SHERIFFS
OFFICESpecial weather statement, May 12, 10:13 PM CDT, 53 minutes before
ILZ075>078-080>091-INZ081-085-086-MOZ076-086-087-100-130415- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1013 PM CDT SUN MAY 12 2002 ...SEVERE THUNDERSTORM WATCH CANCELLED... WHILE THERE WILL CONTINUE TO BE THUNDERSTORMS THROUGHOUT THE NIGHT...THE THREAT OF SEVERE WEATHER HAS DIMINISHED. AS A RESULT...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED. THE PRIMARY THREAT WITH STORMS OVERNIGHT WILL BE LOCALLY HEAVY RAIN AND FLOODING.
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:08 PM CDT | Severe Thunderstorm Warning | PAH | Jackson | 67 min |
| May 12, 7:24 PM CDT | Severe Thunderstorm Warning | PAH | Perry | 51 min |
| May 12, 7:37 PM CDT | Severe Thunderstorm Warning | PAH | Franklin, Williamson | 68 min |
| May 12, 8:08 PM CDT | Flash Flood Warning | PAH | Franklin, Jackson, Jefferson, Johnson, Perry, Union and 1 more | 6 hr |
| May 12, 10:41 PM CDT | Flash Flood Warning | PAH | Edwards, Wabash, Wayne | 3 hr |
| May 13, 12:16 AM CDT | Flash Flood Warning | PAH | Alexander, Massac, Pulaski | 4 hr |
| May 13, 1:56 AM CDT | Flash Flood Warning | PAH | Union | 4 hr |
| May 13, 2:11 AM CDT | Flash Flood Warning | PAH | Edwards, Wabash, Wayne | 4 hr |
Nearby
Flash Flood Warnings in Illinois, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.